Wyoming, 2022

High Wind in Wyoming, May 19, 2022

May 19, 2022 · NWS RIW · 3 events in 3 counties and zones

Strong mid level winds mixed to the surface and brought high wind to portions of central and southern Wyoming. The strongest wind was in the Wind River Range where winds gusted as high as 92 mph at South Pass.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mid level winds mixed to the surface and brought high wind to portions of central and southern Wyoming. The strongest wind was in the Wind River Range where winds gusted as high as 92 mph at South Pass. Wind gusts over 60 mph were also reported at Crowheart in Fremont County and at the Rock Springs airport in Sweetwater County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 18, 9:34 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, May 18, 9:34 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1034 PM MDT Wed May 18 2022

.SHORT TERM...This Afternoon through Thursday Night
Issued at 142 PM MDT Wed May 18 2022

A more zonal flow pattern, with west-northwest flow and flat ridging
aloft, will be in place over the region this afternoon. A dry
cold front has quickly moved through northern portions this
morning and has moved through Casper at 930am this morning. Wind
gusts near 40 mph occurred at Buffalo Airport between 7 and 9 am,
indicative of the fropa. The front is now forecasted to stall in
Natrona County and along southern portions of the Bighorn Basin.
The front is still expected to quickly wash out this afternoon, as
west-northwest winds increase over areas east of the Divide.
Drier air is accompanying the front as well, with dewpoints now in
the 20s to near 30 degrees across the north. Drier air already
infiltrated across the southern half of the CWA last night. West
to northwest wind with gusts of 30 to 40 mph expected this
afternoon. Humidity values will be in the teens in the central
basins and Natrona County, as a result of dry air. Values will be
critical in the lower teens to 10 percent across the south and
southern portions of Fremont and Natrona counties. A Rangeland
Fire Danger statement is in effect across the southern counties
and Fremont and Natrona counties this afternoon and evening as a
result of these elevated fire weather conditions.

Isolated rain showers will develop over far northwest portions
late this afternoon into the evening, as the next storm system
approaches. These showers will increase this evening, becoming
likely by midnight. Snow levels will gradually fall from 9000 to
8000 ft tonight. Winds increase over the western and northern
mountains as a result of the proximity of the right front
quadrant of the supporting jet, with the stronger winds occurring
over the Absaroka and Wind River Mountains. Will upgrade the High
Wind Watch today and push the start of the Warning closer to
midnight. Winds also increase over the west and the Wind Corridor
after midnight, as the storm continues to edge toward the
southeast. The associated cold front will enter the Bighorn Basin
and northern Johnson County by 12Z Thursday. This front will
weaken the winds near Clark and Chief Joseph, as they turn more
northerly. Rain and snow showers will be confined to western and
far northern portions by this time,with snow levels generally at
9000 ft. These levels will quickly drop through the morning hours
behind the front, ranging between 5500 and 6500 across the north
and 6500 to 7000 ft in the Jackson and Star Valleys and near
Dubois.

Winds over the Wind Corridor remain gusty overnight tonight, with
gusts of 25 to 35 mph. Similar gusts will occur in the Jackson
Valley, as those winds increase. Otherwise, west to northwest
winds will increase across the area after sunrise Thursday
morning, with gusts of 30 to 40 mph being widespread across
central and southern portions by 14Z. These winds will continue to
increase through the rest of the morning, with gusts of 40 to 60
mph common across the aforementioned areas. The influence of the
front will be confined to Johnson and Natrona counties Thursday
morning, with the west-northwest winds finally working their way
into the Casper area by early afternoon. High wind criteria is not
expected due to the wind direction, but gusts over 40 mph will
still occur. Showers will continue across western portions
Thursday, with a good shot for wetting precipitation. Showers,
with snow mixed in, will also occur across Johnson and northern
Natrona counties behind the front Thursday.

Winds gradually subside Thursday evening, however, northwest
wind with gusts of 35 to 40 mph will continue over the Bighorn
Basin and northern Johnson County. This is due to a secondary
front that will have a stronger push of colder air behind it. This
will be the airmass that keeps highs in the 40s Friday and
overnight lows Friday night in the 20s. Snow showers will be
possible across Natrona County Thursday night, with additional
showers developing over far northwestern portions. Snowfall
accumulations are expected to be minor.

.LONG TERM...Friday through Wednesday
Issued at 142 PM MDT Wed May 18 2022

Friday through Sunday will be characterized by continued cyclonic
flow aloft leading to cool and unsettled weather. Friday finds a
110+ kt jet stream stretched southwest to northeast across the
region. Channeled vorticity and mid-level moisture combine with the
jet to induce widespread showers Friday, especially over the
northern and western mountains. Unseasonably cold temperatures
Friday leads to the potential for accumulating snow above 7500 feet
MSL. Daytime highs will generally be only in the 40s over the
lower elevations, some 15F-20F below normal. The jet drifts to
our south and east by the end of the day, so the showers gradually
decrease through the evening. The amount of clearing Friday night
will determine how chilly overnight lows get. Many lower
elevation locales will bottom out in the mid 20s to around
freezing. The loss of additional cloud cover could drop these
another 2F or 3F degrees.

Saturday and Sunday favor orographic showers over the northwest and
northern mountains with a slight chance of light rain showers over
lower elevations of the north. Temperatures gradually warm each day,
but daytime highs will remain below normal both days. There does
appear to be the potential for a more organized shortwave Sunday
afternoon and night, but at this range a shift of six hours could
easily alter the forecast.

Challenges then begin to emerge early next week as the broad trough
and cyclonic flow shifts east Sunday night into Monday.
Deterministic models lead to little confidence in the outcome
given model differences, while cluster analyses show more of a
zonal to slightly west-northwest upper-level flow pattern.
Overall, the blended model forecast sides with the cluster
solutions, leading to a warming and drying trend Monday through
Wednesday. The northwest mountains would be the most likely
location for scattered showers given favorable orographics in
westerly flow aloft. An afternoon westerly breeze returns to
southern Wyoming into Natrona County Tuesday and Wednesday.

&&

.AVIATION...For the 06Z TAFS through 06Z Friday
Issued at 1030 PM MDT Wed May 18 2022

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Wind remains the primary hazard for the next 24 hours. Wind speeds
increase between 14Z-16Z/Thursday as a trough and associated cold
front pushes southeast across the forecast area. Gusts 25-35 kts
develop between 14Z-16Z/Thursday. Afternoon gusts crank up to 30-42
kts, with the highest gusts at KRKS, KBPI, and KPNA. VFR conditions
prevail throughout, but a band of showers with the frontal push may
bring a brief period of MVFR or low-end VFR conditions. The most
likely candidates would be KJAC between 14Z and 18Z and KBPI and
KPNA between 16Z and 20Z. The front pushes south to KRKS during the
mid to late afternoon and continued VCSH. Wind speeds decrease
between 02Z-04Z/Friday and VFR conditions prevail. Frequent mountain
top obscurations until 02Z/Friday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Wind remains the primary hazard for the next 24 hours. A cold front
makes its way through KCOD and KWRL between 10Z-14Z as a trough
begins to swing across the state. North wind behind this front will
be short-lived as west to northwest wind kicks in by 18Z at these
two terminals. Central terminals to see gusty westerly wind gusting
30-40 kts develop between 14Z-17Z/Thursday. VFR continues for all
terminals through 00Z/Friday with the possible exception of KCOD.
Northerly upslope flow behind the front will aid shower development
and a brief period of MVFR is possible from 14Z-16Z. KWRL may also
get a chance at some light rain showers between 16Z-20Z/Thursday.
Isolated light rain showers around KCPR may allow for lower end VFR
between 00Z-03Z/Friday. Mountain top obscurations will be frequent
after 10Z/Thursday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 142 PM MDT Wed May 18 2022

Warm and dry conditions will remain in place today, with elevated
fire weather conditions expected across the central and southern
zones. Relative humidity will be critical across much of these
zones, with values in the teens in the central basins. West to
northwest wind gusting of 30 to 40 mph will occur in these areas
this afternoon. Isolated showers will develop over far the
northwest portions of the forecast area late this afternoon,
becoming likely before night. Wind gusts up to 30 mph will
continue tonight from zone 279 to 280. Wind gusts over 60 mph will
also develop over zones 286/288 this evening and continue through
the day Thursday. West to northwest wind gusting 40 to 60 mph
will be widespread across the central and southern zones Thursday,
including zones 414/415. A cold front will quickly move through
the Bighorn Basin and zones 280/281 Thursday morning, keeping wind
gusts in the 25 to 35 mph range.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 PM this evening to 7 AM MDT Thursday
for WYZ002-003.

High Wind Warning from 9 AM to 6 PM MDT Thursday for WYZ016-017-
027>030.

High Wind Warning from 6 AM to 3 PM MDT Thursday for WYZ015-018.

&&

SHORT TERM...LaVoie
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 18, 1:05 PM MST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
205 PM MDT Wed May 18 2022

WYZ001>020-022>030-192015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
205 PM MDT Wed May 18 2022

...High Wind Warnings in effect for portions of the area from
Tonight through Thursday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather for portions of central and southern
Wyoming this afternoon into the evening.

Strong to high winds expected for the Cody Foothills and
Absarokas tonight. Please see High Wind Warning for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...High wind expected across portions of central and
southern Wyoming. Please see High Wind Warning for details.

Thursday night through Friday night...Turning much colder with
snow showers possible. Freezing temperatures possible Thursday
night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Wind River Mountains East

When
May 19, 1:01 AM MST to 10:10 AM MST
Where
Wind River Mountains East forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Wind gusts as high as 92 mph were recorded along Highway 28 near South Pass. A 77 mph gust was recorded at the Wind River RAWS site.

High Wind, Upper Wind River Basin

When
May 19, 3:15 PM MST to 3:30 PM MST
Where
Upper Wind River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Wind gusted as high as 61 mph in Crowheart, WY.

High Wind, East Sweetwater County

When
May 19, 3:27 PM MST to 4:38 PM MST
Where
East Sweetwater County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Wind gusts as high as 60 mph were reported at the Sweetwater County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027971, 1027972, 1027974.